C.R. BARD, INC. (BASD) -3006260740 POWERPICC CATHETER 4F MAXIMAL BARRIER TRAY (SINGLE-LUMEN); CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Code |
Material Deformation (2976)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/25/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has not been returned to the manufacturer for evaluation.A lot history review (lhr) of rees0367 showed no other similar product complaint(s) from this lot number.
Event or Problem Description
It was reported "i was given 2ea picc kits, # 3194108d, that were deemed to be defective.There was an issue with the guidewire.It seems to fray and was severely compromised when they tried to use it.There also is kinks in the wire.The staff saved the packaging and the picc's themselves.They were finally able to complete the procedure by using a 5fr dual lumen." add info rcvd 11/02/2020: "the occurrence happened on (b)(6) at about noon.The patient was in his 60s, admitted for a small bowel obstruction.I do not recall his height and weight, but he was thin, so perhaps 65kg with a height around 5'7" or 5'8".He had no known communicable diseases.I was able to secure the basilic vein of his right arm very easily with the 21g needle provided in the kit.There was no difficulty placing the guide wire, or placing the 4.5fr introducer.Threading the picc was not an issue, but upon removal of the guide wire in the picc, it began to unravel.I continued to remove the guide wire as it unraveled, eventually removing the plastic attachment/extension piece that comes attached to the picc in the hopes that the problem was located in that piece.The guide wire continued to unravel despite that piece being removed, and eventually felt like it came to the end of its unraveling when it felt stuck inside the catheter.Gentle tugging on the guide wire resulted in tenting of the picc catheter.As a safety precaution, the entire catheter was then removed.Since his basilic vein was easily accessed, i was able to then gain access to the same vessel approximately 1cm cephalad using the new kit.Again, there were no issues until an attempt was made to remove the guide wire from the picc.This time, however, the wire did not unravel.It simply "stuck" to the inside of the catheter, making removal impossible and unsafe.As a safety precaution, the picc catheter was removed with the guidewire still inside.At no point was a secure device utilized, as a safe picc line was not placed either time." this file addresses the first device used.
Additional Manufacturer Narrative
H11: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, complaint and batch history, labeling, applicable manufacturing records, sample analysis and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of difficulty removing the stylet was confirmed but the cause is unknown.The product returned for evaluation was a 4fr s/l powerpicc solo catheter and the stiffening stylet.The stylet was received outside of the catheter with the t-lock assembly and solo stylet funnel attached to the wire.The stylet was intact and has not unraveled.However, it contained multiple kinks.Two kinks were located 0.3¿ and 3.3¿ inches from the distal end of the stylet.The stylet maintained a slightly curved shape between these two kinks.Approximately 12.8¿ of the stylet was found proximal of the t-lock assembly.Another kink was found 9.4¿ from the proximal end of the stylet.Microscopic examination of the kink sites showed that the coils on the coil wire were intact and had not been displaced by the kinking.The distal end of the stylet was examined and was found to be intact and undamaged.The outer diameter of the stylet and inner diameter of the catheter were measured and confirmed to meet the device specifications.The stylet was threaded into the catheter by the investigator and flushed.An attempt was made to remove the stylet, both when the catheter was held in a straight and a curved position.The stylet could easily be removed from the catheter lumen.The failure mode of difficult removal could not be reproduced on the returned sample in a laboratory setting.However, the kinking visible on the returned sample is evidence of a difficult placement/removal.Therefore, this complaint will be confirmed.Possible contributing factors could include a failure to hydrate stylet prior to removal, stylet kinking prior to removal, stylet being pulled through t-lock assembly, stylet being pulled directly through the valve instead of through the stylet funnel, and the patient¿s anatomy or physiology (e.G.The device was placed in a tortuous path or venospasm restricted the stylet in the catheter).The warning tag attached to the device states, ¿warning-flush catheter prior to use-catheter stylet with hydrophilic coating.¿ the product ifu states, ¿never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawal and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into the desired position.¿.
Event or Problem Description
It was reported "i was given 2ea picc kits, # 3194108d, that were deemed to be defective.There was an issue with the guidewire.It seems to fray and was severely compromised when they tried to use it.There also is kinks in the wire.The staff saved the packaging and the picc's themselves.They were finally able to complete the procedure by using a 5fr dual lumen." add info rcvd 11/02/2020: "the occurrence happened on november 25th at about noon.The patient was in his 60s, admitted for a small bowel obstruction.I do not recall his height and weight, but he was thin, so perhaps 65kg with a height around 5'7" or 5'8".He had no known communicable diseases.I was able to secure the basilic vein of his right arm very easily with the 21g needle provided in the kit.There was no difficulty placing the guide wire, or placing the 4.5fr introducer.Threading the picc was not an issue, but upon removal of the guide wire in the picc, it began to unravel.I continued to remove the guide wire as it unraveled, eventually removing the plastic attachment/extension piece that comes attached to the picc in the hopes that the problem was located in that piece.The guide wire continued to unravel despite that piece being removed, and eventually felt like it came to the end of its unraveling when it felt stuck inside the catheter.Gentle tugging on the guide wire resulted in tenting of the picc catheter.As a safety precaution, the entire catheter was then removed.Since his basilic vein was easily accessed, i was able to then gain access to the same vessel approximately 1cm cephalad using the new kit.Again, there were no issues until an attempt was made to remove the guide wire from the picc.This time, however, the wire did not unravel.It simply "stuck" to the inside of the catheter, making removal impossible and unsafe.As a safety precaution, the picc catheter was removed with the guidewire still inside.At no point was a secure device utilized, as a safe picc line was not placed either time." this file addresses the first device used.